Format

Send to

Choose Destination
Am J Kidney Dis. 1996 Feb;27(2):262-6.

Hemolytic reactions mechanically induced by kinked hemodialysis lines.

Author information

1
Western Mass Kidney Center, Springfield 01103, USA.

Abstract

Ten hemolytic reactions occurred in our outpatient hemodialysis unit over a 12-month period (December 1989 to December 1990). Eight patients were hospitalized and one died. All patients developed severe abdominal or back pain an average of 2.5 hours into a 4-hour hemodialysis session using a bleach/formaldehyde reprocessed hollow-fiber cupraphan dialyzer (average reuse, three times) with blood flow rates of 375 mL/min. All had visible hemolysis in a spun hematocrit, seven had a significant decrease in hematocrit, and six developed pancreatitis. Hemolysis was further confirmed by a decrease in haptoglobin in all patients and an increase in lactic dehydrogenase in all but the last case. Investigation of each episode failed to find an abnormality in dialysate temperature or tonicity; dialysate or water levels of copper, zinc, nitrates, chloramine, or formaldehyde; or blood pump or venous alarm. Hemolytic reactions continued despite changing to 15-gauge needles, removing bleach from the reuse procedure, or stopping reuse. During the eighth episode, a kink was noted in the arterial blood line. Two subsequent hemolytic reactions occurred, and in each kinks were found in the arterial blood line, either in the excess tubing between the blood pump and drip chamber or in the predialyzer. No further hemolytic reactions occurred after changing to a new arterial blood line without redundant tubing and securing all lines. Hemolytic reactions occurring during hemodialysis have many etiologies, including mechanical trauma, which we report may result from kinking of dialyzer lines. With new blood lines on the market, attention to this aspect of dialysis is mandatory.

PMID:
8659503
DOI:
10.1016/s0272-6386(96)90550-8
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center